Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Aberdeen, SD

June 29, 1997Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 1997, 6:34 PM MDT for Corson County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 6:34 PM MDT (00:34 UTC)
Expired
Jun 29, 1997, 7:35 PM MDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 300033 RRA
SVRABR
SDC031-300135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 735 PM MDT (835 PM CDT)
 
* SOME LOCATIONS AFFECTED
  BULLHEAD
  RURAL AREAS BETWEEN KLEIN RANCH AND MCLAUGHLIN

* AT 631 PM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE H(AIL 34 MILES NORTHWEST OF MOBRIDGE OR 9
  MILES SOUTH OF WALKER MOVING SOUTHEAST AT 5 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

RB/GS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:22 AM MDT, 8 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 10:22 AM MDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1115 AM CDT SUN JUN 30 1997

WILL UPDATE SHORTLY TO LOWER POPS AND HIGH TEMPS OVER MOST OF CWA.
ALSO ADJUSTING WINDS TO REFLECT CURRENT NORTHEAST FLOW FROM ABR
WEST. CONVECTIVE COMPLEX OVER SE SD WILL KEEP CLDS OVER FAR ERN
ZONES...AND KEEP SOUTH FLOW OUT LONG ENOUGH TO LOWER MAX TEMPS FROM
EARLIER PREDICTIOnNS. ALSO...COOL AIR AT LOW LEVELS SHOULD REDUCE
CHANCES FOR NEW CONVECTION UNTIL THIS EVENING. THE ONLY WET SPOT IN
THE CWA IS DEUEL COUNTY...WHERE SCATTERED SHWRS/TSMS WILL HANG IN
A WHILE.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:58 AM MDTSevere Thunderstorm WarningABRCorson, Dewey62 min
Jun 30, 5:29 AM MDTSevere Thunderstorm WarningABRCampbell, Walworth61 min
Jun 30, 6:00 AM MDTSevere Thunderstorm WarningABRDewey30 min
Jun 30, 6:10 AM MDTSevere Thunderstorm WarningABREdmunds, McPherson50 min
Jun 30, 6:29 AM MDTSevere Thunderstorm WarningABRDewey, Potter61 min
Jun 30, 7:13 AM MDTSevere Thunderstorm WarningABRSully47 min
Jun 30, 8:08 AM MDTSevere Thunderstorm WarningABRHyde62 min
Jun 30, 8:16 AM MDTSevere Thunderstorm WarningABRHyde54 min
Jun 30, 8:30 AM MDTSevere Thunderstorm WarningABRHand50 min
Jun 30, 5:28 PM MDTSevere Thunderstorm WarningABRJones, Lyman57 min
Jun 30, 5:38 PM MDTSevere Thunderstorm WarningABRHughes, Stanley62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.